According to a recent report from public health department Health Canada, a new side effect associated with Propecia (finasteride) may be male breast cancer, which was reportedly identified in a small number of patients around the world taking the drug.
CBC News reports that finasteride—the ingredient linked to the instances of male breast cancer—can be found in Propecia as well as Proscar. Propecia is used to treat male-pattern hair loss, while Proscar treats benign prostatic hyperplasia (BPH).
In the report, Health Canada said that the occurrence of male breast cancer was noted in patients taking both Proscar and Propecia, but stressed that more studies need to be conducted before the link between the cancer and finasteride is truly pinpointed.
"Based on the currently available evidence, it is not known with certainty whether finasteride can cause breast cancer, nor can this possibility be ruled out at this point in time," the agency said, according to the news source.
Health Canada said that the labels for both medications had already been revised to include the potential risk of male breast cancer, and that other generic medications containing finasteride will also be updated, according to the news source.
Patients taking such medications who are suffering from symptoms related to breast cancer—including breast enlargement or tenderness—have been encouraged by Health Canada to report these changes to their doctor.
This potentially serious new side effect associated with finasteride is just the latest concern for patients taking Propecia to combat male-pattern hair loss.
READ MORE PROPECIA LEGAL NEWS
Additionally, the link between Propecia and sexual dysfunction has been well documented, with a number of lawsuits having been filed against Merck & Co. In these lawsuits, men who took Propecia claim that the drugmaker did not sufficiently warn them about the potential risks that came with the medication, including impotence, erectile dysfunction and infertility.
While many of these lawsuits have cropped up across the US recently, Merck updated the drug's label in 2008 in a number of European countries to show that some patients suffered persistent sexual dysfunction issues after taking Propecia, according to published reports.